Monday, 5 October 2009

The girl in the mirror....

I guess most women when they hit their 50's don't spend as much time preening in the mirror as they used to when in their 20's. Remember when you couldn't pass one without a sneaky glance and flick of your hair? And a little self satisfied smirk? Yes, me too. Alas those days are long gone and nowadays I'm found actively avoiding them - and cameras too which for some reason have suddenly turned against me in a very cruel, spiteful way. Just when it seems a lot of people want to take pictures of me the camera has become my enemy. And I don't even remember us declaring war!

Yesterday as I carefully, gingerly, climbed out of the bath - holding onto the towel rail for dear life in case I fell - I caught sight of myself in our full length mirror. And froze.

That's not me that's not me that's not me.....

Who is that stranger staring back at me?

Whose is that bloated, shapeless, pale body?

Whose is that little fat hamster face? All red and flushed with little puffy, piggy eyes?

The eyes, yes, those eyes look familiar with the matching white eyebrows and eyelashes. And peering further down, yes, there are the scars. The one and a half boobs. The hole where my hickman line came out of. The tumour standing proud now and surrounded by tiny little black marker tattoos put there by the radio therapy department.

No. There is no doubt about it. Its me. Its Jane. But its Jane on steroids. High dose steroids. And it really isn't a pretty sight. In fact its blooming horrible !!

I'm taking steroids to deal with the inflammation and pain caused by Sutent in my joints and muscles and there is no doubt they do help. But at what cost to your looks. They make you put on weight, retain water, hands and feet swell alarmingly, face all flushed permanently - and yes my biceps are noticeably improved !

These side effects, I have been faithfully promised, are temporary however, and now I have stopped Sutent I can gradually reduce the steroids and my body should return to 'normal' fairly quickly.

Which will be a relief. As Dr P. would say I'm having a pretty 'challenging' time right now as it is.

In the past couple of days I have learnt one very important lesson. In order for pain killers to work you actually have to take the blooming things - not just stare at the bottle hoping it will go away. And take them regularly. Because if you don't the pain just gets worse and worse until all you can do is focus on it and nothing else. Being in constant, severe pain is so very wearing - and so very unnecessary most of the time.

I had a lecture (well deserved) from Mary this morning. So now I am taking my MST morning and night and using Oramorph 4 times a day as well. The pain is now a bearable background 'ache' and I'm not 'zonked' out from having to take large doses to get on top of it. For once I'm being sensible. This will carry on for the next few weeks whilst I'm having radio therapy and the last dregs of Sutent leave my body. Then I can start to reduce the amount of morphine I'm on. Not exactly hard it is? I don't have to be 'big and brave and tough it out' - that's just called being stupid. And its so unfair on those around me as well. Poor Martin was out of his mind with worry and was naturally really upset to see me in such agony.

So, apart from the fact I look like Mr Blobby, I'm feeling better. All these 'challenges' have come along together but it doesn't mean I cant deal with them one after the other - and beat them. Tomorrow its back to radio therapy and on Thursday I start Zometa infusions - and shall also see Dr P. to discuss when I start taking Afinitor. What a busy social whirl I have! haha!!

And in the meantime I PROMISE to take my pain killers when I'm supposed to and when I need to.....(and I'm NOT looking in that bathroom mirror again for a few months!!)

11 comments:

Daria said...

I'm so sorry ... I avoid looking in the mirror ... its just a bit to painful.

You're not alone ...

tinkerbell said...

Jane those who love you see by all these things, and see the brave lovely girl they all support and love. You continue to inspire and speak to so many people, your truly inner beauty shines thru. Bless you.

AndyThomas said...

Glad to hear the pain is easing off

pam said...

Hey Jane. Mr Blobby eh? No chance! You are one of the most beautiful ladies I have ever had the good fortune to call my friend. Your smile lights a room and your eyes dance with such naughtiness and sheer devilment! If there is more of you to see In a mirror, then bring It on lady! The more the merrier. There can never be too much of you jane. Your spirit has to be the most beautiful of all your attributes tho. You have a word with that mirror when you next pass It and show It all these things i listed and I bet your bottom dollar, It gives you a big smile back and If you're really lucky, maybe even a wink! Sending big cuddles and an ever bigger smile your way. Love Pam.xx

Emma said...

There is part of that post which I shall be printing off and leaving strategically where the other half can find it.

Take care JAne.

emma

ADB said...

Good to hear you've got on top of the pain issue. What you look like is immaterial at a time like this. You're still there, and that's the main thing. Hopefully, once the steroids tail off, your shape may improve, but don't focus on that just now. Keep up the good fight!

Sybil said...

Can I just repeat what Pam says to you....or is that a cop out LOL
I am just relieved to read that you are being sensible !!! in takingthe pills at the right time. I am sure before long you will be back to the Jane YOU want to be...we just love the Jane you are...always.
Much Love God Bless Sybil xxx

Jackie said...

What can anyone say to add to Pams comments? Not a lot!Your beauty is shining through from inside, your soul is what we see not the shell you have to wear which can alter day to day. Anyone who comes here to see how you're doing and gather strength in their own fight from it send you all the love we can muster.Well done in self diagnosing your current plight, too many of us are not so fortunate to see sense sometimes. Well done Jane and keep it coming!
Jackie xx

Funnyface said...

Dear Jane
I loved your 'post' - you write with such humour, seriousness, love, and understanding..... you are an 'Angel'.
Much love
Jaynee X

Andrew Petcher said...

It's not how we look, it's the person inside that really counts - you are a good person

mortonlake said...

i had 2 weeks on steroids.and put on 7 lbs.but they help.and the bloating goes.and you are lovely.so shurrup worrying lol.if it helps you jane,its worth it.take care,love mort xx